Tuesday, January 30, 2007
Have You Tried Probiotics?
My stomach was have it's usual menstrual eruptions in October. I had heard that some probiotics can help your digestion. I decided to do some research to see if they might help me.
I learned from Dr. John McDougall's website that we have all these bacteria in our digestive tract. They help us digest our food. When we feed them certain things like leafy greens they grow and prosper. When we have diarrhea, take anti-biotics, get sick, etc., those good bacteria die off. Then we have stomach woes.
I decided to take the plunge. It was very difficult finding dairy free probiotics. I finally settle on taking acidopholus as it was the only thing I could find that was dairy free.
I talked to others and was told to not expect immediate results. I started with one capsule a day. I didn't have any side effects so I upped it to two capsules a day.
When my first menstrual period rolled around three weeks later, I was curious to see what would happen. I had my usual digestive eruption. Normally, I have a really bad day, then spend three or four days feeling yucky. I had the bad day, but by the evening of the next day, I felt perfectly fine. In the next menstrual cycle, I noticed the same thing.
Was it the probiotic? I'm not ready to give the verdict. I'll let a couple cycles go by before I pass judgement. It's very promising though!
Since then, I switched to Natrol's acidopholus complex. This has several live bacteria strains. I'll be curious to see if I notice any difference. I know I've wreaked havoc on my digestive tract for the last 20 years. It's nice to give it something that will help it do it's work.
Monday, January 15, 2007
One Week on the New Med
So far, so good. I am taking one a day which seems to be enough to keep my inflammation at bay. I had a couple of transitory days where my left foot was red and hot, but that has subsided. My fingers seem to be feeling alot better with the Aleve.
I've also had a couple unforeseen pleasant surprises. I was getting bloody noses quite often--it's one of the side effects of Mobic. Haven't had one in 9 days. I also had these bumps on my forehead. They seemed to be there for at least a year. Sort of what I call "surface zits". I assumed it was because I have a bad habit of putting lotion on my hands then rubbing my face. (My face does not like lotion!) However, I noticed yesterday that the bumps are gone. My skin has cleared up. I won't raise any flags yet, but it appears that was another side effects. My digestion felt a little sluggish the last couple of weeks but I feel a bit lighter these days.
I always dread trying new medication. You never know what side effects you'll have. With arthritis meds, there always seems to be a lag period where you have to build up the drug in your system. I've made it through week one. Keeping my fingers crossed, which is not easy to do!
Saturday, January 06, 2007
To Change Medications or Not
There are times when those tried and true medications turn on us. Maybe they don't work as well as they once did. Side effects may crop up. You just don't feel as good as you used to. It may be that your medical insurance has decided they know what's best for you and refuse to pay for your prescriptions anymore.
My case is a little bit of the above. I've been on Mobic for two years. Slowly I've seen little side effects pop up. None too serious, but annoying none the less. I start to wonder if this drug is worth everything else that comes with it. When you have to take something once a day, it seems that before long the honeymoon wears off.
I'm always leery trying new medications. I read all the side effects then I have myself convinced that I am going to experience all of them. And, should I take one today and then switch tomorrow? Should I give my body a day in between? I'm beginning to think I create half my problems with all this awfulizing (a term I learned in a positive thinking class--I don't think the class worked LOL)
I also worry if I'll have a flare during the transition. I have not had a serious flare in some 6 or 7 years. Between NSAIDs and hot pepper lotion, I've kept my disease in check. I always worry if the next thing I do will be worst than the last.
Is it easy for you to switch medications? Do you make it known that something isn't working for you? Do you put up with all the quirks and side effects when the meds give you relief? And, is it all worth it?
Wednesday, January 03, 2007
Christmas is Over
So, I did what I do every year. We got rid of the tree one day. Two days later, I put all the ornaments back in their boxes. I was on a roll and I put away all the figurines.
For the next three days, my feet were killing me. It was great to get all that crap put away, but I paid the price for the standing and kneeling.
Monday, I rid myself of the paper snowflakes. And, last night I finally got all the Christmas cards down. I kept a few to make Christmas tags from, sorted out the letters that need to be kept, and recycled the rest.
Now, my house looks like the houses in Whoville. It is nice to start fresh in the new year. At the same time, I miss the festive atmosphere...the cute little snowmen, the laughing Santa's, the goofy reindeer, and all the rest that goes into holiday decorating.
I don't really decorate for other holidays. Maybe that is a good thing!